Florida, 2011Damaging Wind in Florida, August 29, 2011
August 29, 2011 · NWS TAE · 1 event in 1 county or zone
A weak upper level trough combined with a moist and unstable air mass to produce an isolated severe storm over Madison county.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $8,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak upper level trough combined with a moist and unstable air mass to produce an isolated severe storm over Madison county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Aug 29, 2:20 PM EST, 35 minutes earlier.
Area forecast discussion, Aug 29, 2:20 PM EST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
320 PM EDT MON AUG 29 2011
.SYNOPSIS...YET ANOTHER HOT AND DRY DAY IS UNFOLDING ACROSS MUCH OF
THE REGION...WITH TEMPS ON THEIR WAY TOWARDS THE CENTURY MARK OVER
THE INTERIOR. IT IS A BIT MORE HUMID TO THE SE...WHERE LOW LEVEL
MOISTURE IS BEGINNING TO INCREASE FROM THE GULF. THIS HAS RESULTED
IN HEAT INDICES REACHING 107 DEGREES AT APALACHICOLA (AAF). ALSO...
THE LIGHT WINDS OF TODAY ARE ALLOWING AREAS SMOKE FROM THE 2 WAKULLA
COUNTY FIRES TO LINGER OVER TALLAHASSEE...AND THE EXPECTED SW WINDS
FROM THE AFTERNOON SEA BREEZE MAY KEEP THE SMOKE PLUME POINTED OUR
WAY. SOME MIXING OF THIS SMOKE IS STILL EXPECTED DURING THE
AFTERNOON AS THE BOUNDARY LAYER EXPANDS VERTICALLY. HOWEVER...IT
COULD BECOME TRAPPED NEAR THE SURFACE ONCE AGAIN TONIGHT AS THE
BOUNDARY LAYER COLLAPSES...AND MAY NEED TO CONSIDER A DENSE SMOKE
ADVISORY TONIGHT FOR AT LEAST LEON AND WAKULLA COUNTIES. OVER THE
COASTAL WATERS... LIGHT WINDS AND LOW SEAS CONTINUE...WITH SCATTERED
SHOWERS AND THUNDERSTORMS INCREASING WELL OFF TO THE SE.
UPDATE...A FEW SHOWERS AND STORMS HAVE BEGUN TO POP UP OVER THE FL
BIG BEND ALONG THE SEA BREEZE FRONT AS OF 3 PM EDT. WILL BUMP UP POPS
TO 20% TO ACCOUNT FOR THIS
&&
.SHORT TERM...(TONIGHT THROUGH WEDNESDAY NIGHT)...WHILE TEMPERATURES
SHOULD REMAIN ABOVE NORMAL THROUGH THE SHORT TERM PERIOD AS AN UPPER
LEVEL RIDGE NOSES IN FROM THE WEST...INCREASING DEEP LAYER MOISTURE
FROM THE SE WILL ALLOW FOR SLIGHTLY BETTER RAIN CHANCES AND SOMEWHAT
LOWER HIGH TEMPS. THIS MOISTURE WILL INCREASE AS THE OLD FRONTAL BOUNDARY
PUSHES BACK TO THE NW OVER THE GULF OF MEXICO WITH A BROAD AREA OF
LOW PRESSURE EXPECTED TO EMERGE BY WEDNESDAY. WHILE ANY AMOUNT OF
RAINFALL IS SORELY NEEDED TO COMBAT OUR INCREASING DEFICITS...IT MAY
PROVE QUITE DIFFICULT TO OBTAIN ANY SIGNIFICANT ACCUMULATIONS DUE TO
THE PRESENCE OF THE UPPER RIDGE. AS HAS BEEN MENTIONED IN THE
PREVIOUS FEW AFDS...IF TALLAHASSEE (TLH) DOES NOT RECEIVE 0.67" OF
RAIN THROUGH WEDNESDAY...AUGUST 2011 WILL BECOME THE DRIEST AUGUST
ON RECORD. FURTHERMORE...THE TOTAL RAINFALL FOR THE METEOROLOGICAL
SUMMER SEASON (JUNE THROUGH AUGUST) AT TLH STANDS AT ONLY 10.65".
WITH THE CURRENT RECORD FOR THE DRIEST SUMMER AT 12.94" IN 1925...
THIS SEASON STANDS AN EXCELLENT CHANCE OF BEING THE DRIEST OF ALL
TIME.
.LONG TERM...(THURSDAY NIGHT THROUGH NEXT MONDAY)...
GLOBAL GUIDANCE SUITE IN GOOD AGREEMENT REGARDING THE UPPER LEVEL
PATTERN TO START OUT THE LONG TERM PERIOD. MAIN NORTHERN STREAM FLOW
WILL BE FAIRLY WELL AMPLIFIED...AND CONSIST OF TROUGHING OVER THE NW
AND NE CONUS STATES. BETWEEN THESE IMPULSES...THE FLOW WILL RIDGE
NORTH THROUGH THE GREAT LAKES REGION. THIS RIDGING WILL BE THE
NORTHERN PERIPHERY OF A LARGE MID/UPPER LEVEL RIDGE EXTENDING ALL
THE WAY SOUTH TO THE NORTH-CENTRAL AND NORTHEAST GULF COAST. AT THE
SURFACE...RIDGING WILL EXTEND DOWN THE EASTERN SEABOARD TO THE NE
GULF OF MEXICO. GFS/ECMWF BOTH SHOWING A WEAK IMPULSE/MOISTURE SURGE
MOVING OUT OF THE NW CARRIBEAN AND INTO THE WESTERN GULF AROUND THE
BACKSIDE OF THE UPPER RIDGE BY THIS TIME. ALL INDICATIONS ARE THAT
THE STACKED RIDGING OVER OUR HEADS WILL PROVIDE A GENERALLY FAIR AND
SEASONABLE PERIOD FOR THURSDAY THROUGH SATURDAY...AND KEEP ANY
ENHANCED RAIN CHANCES ASSOCIATED WITH THIS DISTURBANCE TO OUR WEST
AND SOUTHWEST. ALTHOUGH WE LIKELY WILL SEE A FEW SCT
AFTERNOON/EVENING STORMS...MID-LEVEL SUPPRESSION/DRYING UNDER THE
RIDGE SUGGESTS THE COVERAGE WILL REMAIN BELOW CLIMO.
GLOBAL MODELS DIFFER ON THE DETAILS BUT GENERALLY AGREE IN A RAPID
ERODING OF THE RIDGE FOR THE SECOND HALF OF THE WEEKEND AS MID/UPPER
LEVEL ENERGY DROPS SOUTHEAST FROM THE NORTHERN PLAINS AND CARVES A
SUBSTANTIAL EASTERN U.S. TROUGH. THE ARRIVAL OF SYNOPTIC SUPPORT
FROM THE INCREASING CYCLONIC FLOW ALOFT...COMBINED WITH THE APPROACH
OF A SURFACE FRONT IS EXPECTED TO BRING BETTER RAIN CHANCES BACK TO
THE REGION BY THE END OF THE FORECAST PERIOD. LOWER HEIGHTS AND
GREATER POTENTIAL CLOUD COVERAGE SHOULD ALSO KNOCK TEMPS DOWN A FEW
DEGREES...ESPECIALLY DAYTIME HIGHS.
&&
.MARINE...THE OLD FRONTAL BOUNDARY...WHICH STALLED OVER THE EASTERN
GULF OF MEXICO AND CENTRAL FLORIDA THIS WEEKEND...WILL MOVE SLOWLY
BACK TO THE NORTHWEST AS A WARM FRONT DURING THE NEXT COUPLE OF
DAYS. THIS WILL CAUSE A WIND SHIFT FROM THE SOUTHWEST TO THE
SOUTHEAST THEN EAST OVER THE COASTAL WATERS...ALONG WITH A GRADUAL
INCREASE IN WINDS AND SEAS. HOWEVER...CONDITIONS ARE EXPECTED TO
REMAIN BELOW HEADLINE LEVELS THROUGH THE PERIOD. ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS WILL ALSO BE ENCOUNTERED...ALONG
AND BEHIND THIS BOUNDARY.
&&
.AVIATION...VFR CONDITIONS WILL PREVAIL THROUGHOUT THE EVENING
HOURS. AFTER MIDNIGHT...CONCERN THAT LINGERING SMOKE FROM A FIRE IN
NORTHERN WAKULLA COUNTY WILL ADVERSELY IMPACT VISIBILITIES AT TLH.
GIVEN LIGHT SW WIND FLOW AND HAZE STILL APPARENT IN THE AREA...WILL
ASSUME THAT AT LEAST SOME SMOKE WILL BE TRAPPED BENEATH THE
NOCTURNAL INVERSION...THUS WILL INDICATE MVFR CONDITIONS AT TLH. OVER
AT VLD...EXPECT MUCH OF THE TYPICAL BR BEFORE SUNRISE...SO WILL SHOW
PREVAILING MVFR BEFORE SUNRISE TAPERING DOWN TO IFR AT SUNRISE BASED
ON PERSISTENCE. ELSEWHERE...NO RESTRICTIONS ANTICIPATED AS REMAINING
TERMINALS HAVE A MUCH DRIER AIRMASS IN PLACE.
&&
.FIRE WEATHER...A DRY AIRMASS WILL REMAIN IN PLACE ACROSS THE REGION
ON TUESDAY...ESPECIALLY ACROSS THE FLORIDA PANHANDLE ALLOWING RED
FLAG CONDITIONS TO BE MET THERE. THE AIRMASS WILL SLOWLY BEGIN TO
MOISTEN INTO THE MIDDLE OF THE WEEK AS RAIN CHANCES SLOWLY BEGIN TO
INCREASE. AFTER TUESDAY...NO ADDITIONAL FIRE WEATHER CONCERNS ARE
EXPECTED THROUGHOUT THE WEEK.
&&
.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE 70 97 74 95 73 / 05 20 10 30 20
PANAMA CITY 75 94 76 92 75 / 05 10 10 30 20
DOTHAN 67 97 72 95 72 / 055 10 10 20 10
ALBANY 69 96 72 95 72 / 05 20 10 20 10
VALDOSTA 71 99 72 96 72 / 05 30 20 30 10
CROSS CITY 73 95 72 93 71 / 10 30 30 40 20
APALACHICOLA 74 92 76 91 76 / 10 20 10 30 20
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...RED FLAG WARNING FROM 1 PM EDT /NOON CDT/ TO 7 PM EDT /6 PM CDT/
TUESDAY FOR THE FOLLOWING ZONES: CALHOUN...CENTRAL WALTON...
GADSDEN...HOLMES...INLAND BAY...INLAND WALTON...JACKSON...
LIBERTY...WASHINGTON.
RED FLAG WARNING UNTIL 8 PM EDT /7 PM CDT/ THIS EVENING FOR THE
FOLLOWING ZONES: CALHOUN...COASTAL WAKULLA...GADSDEN...
HOLMES...INLAND WAKULLA...JACKSON...LEON.
GM...NONE.
&&
AVIATION/FIRE WX...GODSEY
PUBLIC/MARINE...GOULD
LONG TERM...MROCZKAHazardous weather outlook, Aug 29, 3:40 AM EST, 11 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
440 AM EDT MON AUG 29 2011
ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-301000-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
440 AM EDT MON AUG 29 2011 /340 AM CDT MON AUG 29 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...THE FLORIDA BIG BEND AND
PANHANDLE...AND THE ADJACENT GULF COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. ANOTHER HOT AND DRY
DAY IS ON TAP FOR THE FORECAST AREA WITH TEMPERATURES REACHING
THE UPPER 90S FOR MOST INLAND AREAS THIS AFTERNOON. A FEW SPOTS
WILL REACH 100. THE LOW HUMIDITY WILL KEEP HEAT INDICES FROM
GETTING MORE THAN A FEW DEGREES HIGHER THAN THAT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
THE CHANCES FOR ISOLATED TO SCATTERED AFTERNOON SHOWERS AND
STORMS WILL RETURN TO THE FORECAST FROM TUESDAY THROUGH
FRIDAY...MAINLY OVER SOUTHERN AND EASTERN AREAS. HOWEVER...RAIN
CHANCES WILL REMAIN AT OR BELOW NORMAL. WE ARE FORECASTING AN
INCREASE IN SHOWER AND THUNDERSTORM ACTIVITY FOR SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.
18-WOOL
Thunderstorm Wind, Madison
- When
- August 29, 2:55 PM EST
- Where
- Madison County, 3.66 mi WNW of Greenville
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Law Enforcement
- Coordinates
- 30.483, -83.690
Eight to ten trees were blown down along Highway 90 West of Greenville and completely blocked the road. The monetary damage figure provided is a rough estimate.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood and Heavy Rain in Nebraska, August 29 to 30, 2011$1.1 million · 7 events
- Lightning Strike in Texas, August 29, 2011$200,000 · 1 event
- Flash Flood and Hail in North Carolina, August 29, 2011$30,000 · 1.75 in hail · 21 events
- Hail and Damaging Winds in New Mexico, August 29, 2011$20,000 · 1.75 in hail · 4 events
- High Surf in Hawaii, August 29 to 31, 201116 events
- Flash Flood and Hail in Colorado, August 29, 2011$15,000 · 1.25 in hail · 5 events
- Tornado and Flash Flooding in Nebraska, August 29, 2011EF0 · 10 events
- Flash Flood and Damaging Winds in South Carolina, August 29, 201155 kt wind · 10 events
- Damaging Winds in Montana, August 29, 201161 kt wind · 7 events
- Dense Fog in Virginia, August 29 to 30, 20115 events
- Hail and Damaging Winds in South Carolina, August 29, 20111 in hail · 4 events
- Hail and Damaging Winds in Wyoming, August 29, 2011$5,000 · 1.25 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 331852.